When a medical professional diagnoses your depression, the first course of action is typically a form of talk therapy and medication to ease the symptoms. However, finding the proper treatment is trial and error. What may work for one patient will not work for the next, and the results are unpredictable. Not every person responds well to antidepressants. You can suffer intolerable side effects, feel too numb or exuberant, or not feel any mood improvement. Review the top signs that your antidepressant may not be suitable for you below:
1. You Don’t Feel Better After 12 Weeks
Your doctor should warn you that you won’t feel better immediately. Antidepressants take time to start working. If you do feel instantly better, it’s likely a placebo effect if it’s within the first week of trying a new mediation. Real help can ease in after a few weeks, but it takes roughly eight to 12 weeks to see how you feel on a new antidepressant.
If you’ve taken the medication for three months to see how you respond and are still experiencing depression symptoms, it’s time to talk to your doctor. They may want to try a higher dose of the same medication, trial a new drug, or have recommendations for other treatments.
2. Your Energy Doesn’t Improve, Or It Improves Too Much
Typically, the first symptom that will improve from starting an antidepressant is your energy level. This happens so frequently it’s a risk your doctor should warn you about because you can experience more energy to carry out self-harm plans before your mood starts to improve. Some medications can cause fatigue or trouble sleeping. Still, if you aren’t experiencing those side effects and aren’t experiencing an uptick in your energy level, you should check in with your provider.
Conversely, certain medications can cause mood swings, especially if you have a risk or tendency for bipolar disorder, where you can experience manic episodes from antidepressants. You should check in with your prescribing medical professional if you weren’t suffering from rage or irritability previously but are feeling these extreme emotions more often.
3. Your Symptoms Are Returning or Worsening
You can experience worsening depression, especially if your antidepressant interacts with other medications. Ensure your doctor knows every medication you take regularly, even if it’s only a supplement or vitamin.
With some medications, you can experience relief for a while, but then your symptoms creep back in. This can happen if you’ve been on the same antidepressant for a long time, as your body can develop a tolerance. Your doctor can increase your dosage to compensate, but there is a limit. At some point, you need to consider a switch.
4. You Have Intolerable Side Effects
Unfortunately, all antidepressants come with minor and common side effects and a few uncommon but more extreme ones. You can experience fatigue, fogginess or concentration issues, upset stomach, changes to your sleep or appetite, and sexual dysfunction. Your body typically adjusts within a few weeks, and the side effects lessen.
If your side effects persist or are at a level that’s interfering with your daily activities, your antidepressant dose could be too high, or it may not be the right one for you. Remember, you should never adjust your medications on your own. Always consult your doctor about any problems you are experiencing to create a new plan together.
5. You Have Too Much Serotonin
Serotonin is a chemical in your brain that helps transfer messages between brain cells, called a neurotransmitter. The neurotransmitter serotonin enables you to feel happy and content, so many antidepressants aim to increase it in your brain. When combined with other medications that increase it, certain foods, drinks, or substances that interact with the drug, you can have too much in your body. This uncommon condition is called serotonin syndrome. Symptoms can include nausea, diarrhea, fever, and seizures.
If you experience any warning signs of serotonin syndrome, seek emergency treatment immediately. It can lead to breathing issues, coma, and death in undetected cases. Symptoms usually appear within 24 hours of starting a new medication or increasing your dosage, but it can happen at any time with other interactions.
Antidepressants Can Make You Feel Numb
Even if your medication helps your depression, you can feel numb or not like yourself. If you are struggling with your new normal, speak to your provider about other options. There are many forms of talk therapy, support groups, lifestyle modifications, and alternative depression treatments in Bellingham you can try. For example, light therapy or brain stimulation for depression, such as TMS, can help treat your symptoms when antidepressant medication fails.
Always speak to your provider if a medication isn’t working for you. Be honest with them and yourself. For example, if you have been too busy or absent-minded and taken your medication at the wrong time or skipped doses altogether, that could prevent it from working correctly. Skipping doses, doubling up, or tapering down without your provider’s guidance can have detrimental effects. Follow your doctor’s advice to ensure you give yourself the best chance at remission, but don’t be afraid to bring up treatment alternatives.